Cardiovascular Disease: Student/Resident Case Report Poster - Cardiovascular Disease I |

Fatal Pulmonary Hemorrhage Complicating Myocardial Infarction: How Much Anticoagulation Is Enough? FREE TO VIEW

Vincent Gonzalez, MD; Gregory Means, MD; Xuming Dai, MD
Author and Funding Information

University of North Carolina Hospitals, Chapel Hill, NC

Copyright 2016, American College of Chest Physicians. All Rights Reserved.

Chest. 2016;150(4_S):83A. doi:10.1016/j.chest.2016.08.091
Text Size: A A A
Published online

SESSION TITLE: Student/Resident Case Report Poster - Cardiovascular Disease I

SESSION TYPE: Student/Resident Case Report Poster

PRESENTED ON: Tuesday, October 25, 2016 at 01:30 PM - 02:30 PM

INTRODUCTION: The anticoagulation and antiplatelet strategies of patients with high-risk ST-elevation myocardial infarction (STEMI) can be a difficult balance of risk, especially for those that require an intra-aortic balloon pump (IABP). The incidence of major bleeding in patients that require GP IIb/IIIa inhibitors and heparin is 8.3% compared to 4.9% in those treated with bivalirudin alone; however, the latter are at increased risk of in-stent thrombosis. While the guidelines support GP IIb/IIIa inhibitors in high-risk situations and heparin for IABP, these therapies further increase bleeding risk. To illustrate these management difficulties, we present a high-risk STEMI complicated by fatal pulmonary hemorrhage.

CASE PRESENTATION: An 80-year-old retired physician in good health presents with acute onset of chest pain. He was found to have a STEMI and was taken emergently for percutaneous intervention (PCI), which revealed complete occlusion of the left main coronary artery. Successful IABP-supported PCI was performed and he required eptifibatide for high thrombus burden and heparin for the IABP. He was intubated for altered mental status, but remained hemodynamically stable; he later became hypotensive requiring vasporessors. Echocardiogram showed no post-MI complications. He became progressively hypoxic with bloody secretions from his endotracheal tube (ETT) and anticoagulation was stopped; chest X-ray revealed bilateral pulmonary infiltrates. Oxygen and PEEP were maximized, but he deteriorated and CPR was started for asystole, during which copious amounts of blood was suctioned from his ETT. He was unable to be resuscitated and ultimately died from massive pulmonary hemorrhage.

DISCUSSION: This case demonstrates pulmonary hemorrhage complicating a high-risk STEMI that required IABP support. There is currently a paucity of data addressing the appropriate anticoagulation and antiplatelet strategies for high-risk STEMI patients that require heparin for IABP. Physicians should carefully consider the risks/benefits of treating high-risk STEMI patients that require IABP with multiple antiplatelet therapies and heparin due to the increased risk of major bleeding.

CONCLUSIONS: Patients with high-risk STEMI that require GP IIb/IIIa inhibitors and IABP with heparin are at increased risk for major bleeding complications. These patients may require tailored dosing regimens in order to reduce this risk. More research is needed to establish the most appropriate antiplatelet and anticoagulation regimen for these high-risk patients.

Reference #1: Goodman SG et al. Acute ST-segment elevation myocardial infarction: American College of Chest Physicians Evidence-Based Clinical Practice Guidelines (8th Edition). Chest 2008;134:708S-775S.

Reference #2: Sadeghi HM et al. Percutaneous coronary interventions in octogenarians. GP IIb/IIIa receptor inhibitors’ safety profile. J Am Coll Cardiol 2003;42:428-32.

Reference #3: Stone GW et al. Bivalirudin during primary PCI in acute myocardial infarction. NEJM 2008;358:2218-30

DISCLOSURE: The following authors have nothing to disclose: Vincent Gonzalez, Gregory Means, Xuming Dai

No Product/Research Disclosure Information




Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543